Vol 16, No 1 (2023)
Images in Medicine
Published online: 2023-03-31

open access

Page views 1905
Article views/downloads 207
Get Citation

Connect on Social Media

Connect on Social Media

Vancomycin as a rare cause of eosinophilia in hemodialysis patient

Adrian Mikołajuk1, Miłosz Ulanowski1, Zbigniew Heleniak2, Bartosz Regent3, Alicja Dębska-Ślizień2
DOI: 10.5603/RDTF.2023.0010
Renal Disease and Transplantation Forum 2023;16(1):31-32.

Abstract

-

Image in medicine

Vancomycin as a rare cause of eosinophilia in hemodialysis patient

Adrian Mikołajuk1Miłosz Ulanowski1Zbigniew Heleniak2Bartosz Regent3Alicja Dębska-Ślizień2
1Faculty of Medicine, Scientific Circle of Nephrology, Transplantology and Internal Medicine, Medical University of Gdansk, Poland
2Department of Nephrology, Transplantology and Internal Medicine, Medical University of Gdansk, Poland
3Division of Radiology, Medical University of Gdansk, Poland

Address for correspondence:

Zbigniew Heleniak MD, PhD

Department of Nephrology, Transplantology and Internal Medicine

Medical University of Gdansk

17 Smoluchowskiego Street, 80–214 Gdańsk

Phone number: +48 58 584 47 00

Mobile phone: +48 502987604

e-mail: zbigniew.heleniak@gumed.edu.pl

Eosinophilia is recognized when the number of circulating eosinophils in blood or tissue rises over 0.5 G/L. Diagnosis is based on a complete blood test with smear, previous medical history and physical examination. Eosinophilia can be clinically asymptomatic or induces non-specific symptoms like headache, fever, fatigue, weight loss. Allergic drug reactions and asthma are most common causes of eosinophilia, comprising approximately 80% of cases [1]. The literature describes the occurrence of eosinophilia in the form of DRESS (Drug reaction with eosinophilia and systemic symptoms) or isolated eosinophilia as an adverse drug reaction. DRESS occurs frequently between 0.10.01% exposures. In the literature antibiotic-induced DRESS has been described in 254 articles, among them 46 cases were related to vancomycin which is 18.11% [2].

The 53-years old man with hypertension, vasculitis (MPA, microscopic polyangiitis) and CKD G5D (chronic kidney disease, stage 5, dialysis), was treated in district hospital because of pneumonia and septic shock with following antibiotics: ceftriaxone, meropenem, azithromycin, tazocin (piperacillin, tazobactam) and finally with levofloxacin and vancomycin. His condition improved but due to significant eosinophilia the patients was referred to university hospital. At admission peripheral blood eosinophil count was 30.5 G/L (reference 0.020.5 G/L), CRP 52.3 mg/l (reference < 5 mg/L), vancomycin serum concentration was 77 mg/L (reference 1020 mg/L). Vancomycin administration was discontinued, steroids (dexamethasone 20 mg, orally) were implemented and BMB (bone marrow biopsy) was performed. After the procedure, the patient presented with hemorrhagic shock. In CTA (computed tomography angiography) of the aorta and iliac arteries hematoma in the abdominal cavity and pelvis, and active bleeding from the right obturator artery were found. The bleeding from obturator artery was treated by interventional radiologists who performed endovascular embolization with platinum coils (Fig. 1AC).

Figure 1A. Active bleeding from obturator artery. B. Active bleeding is still present after selective embolization with Glubran. C. After embolization of internal iliac artery with gelfoam

Vancomycin concentration in the blood decreased, the eosinophils count slowly normalized (Fig. 2).

Figure 2. The level of vancomycin and eosinophiles concentration in the blood

Vancomycin is a glycopeptide antibiotic which inhibits synthesis of bacterial cell walls. Intravenous dose should be adjusted to renal function to achieve appropriate serum concentration. In presented patient the level was not checked in district hospital so it went up to 77 mg/L (therapeutic range 1520 mg/L). Isolated eosinophilia after vancomycin is rare, but possible, as in our case.

Eosinophilia may be an indication for a BMB. Severe complications after BMB are very rare. Hemorrhage occurs in 0.07%, of which 0.03% are caused by the perforation of the iliac artery [3].

Conclusion

Vancomycin blood concentration monitoring is required in patients with CKD.

In the diagnosis of eosinophilia vancomycin overdose should be considered.

In case of serious hemorrhagic BMB complication interventional radiology procedure is a treatment of choice.

Conflict of interest

None to declared.

References

  1. Montgomery ND, Dunphy CH, Mooberry M, et al. Diagnostic complexities of eosinophilia. Arch Pathol Lab Med. 2013; 137(2): 259269, doi: 10.5858/arpa.2011-0597-RA, indexed in Pubmed: 23368869.
  2. Sharifzadeh S, Mohammadpour AH, Tavanaee A, et al. Antibacterial antibiotic-induced drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome: a literature review. Eur J Clin Pharmacol. 2021; 77(3): 275289, doi: 10.1007/s00228-020-03005-9, indexed in Pubmed: 33025080.
  3. Martino M, Console G, Russo L, et al. Internal iliac artery perforation following bone marrow aspiration in a patient with no previously identified risk factors: a case report and review of the literature. Acta Haematol. 2012; 127(1): 2325, doi: 10.1159/000331487, indexed in Pubmed: 21996611.



Renal Disease and Transplantation Forum